Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 112, NWS Midland/Odessa, TX

June 2, 2005Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 2, 2005, 9:45 PM MDT for Eddy County, Lea County, New Mexico. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2005, 9:45 PM MDT (03:45 UTC)
Expired
Jun 2, 2005, 10:45 PM MDT
In force
60 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

Counties Eddy County, NM, Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 170 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 8:05 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1625 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1625 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
2374 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 030347
SVRMAF
NMC015-025-030445-
/O.NEW.KMAF.SV.W.0112.050603T0345Z-050603T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
945 PM MDT THU JUN 2 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LEA COUNTY IN SOUTHEAST NEW MEXICO
  SOUTHEASTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 1045 PM MDT

* AT 942 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 80 MPH. THIS STORM WAS LOCATED 20 MILES
  SOUTHEAST OF MALAGA...OR 25 MILES NORTHWEST OF MENTONE...MOVING
  NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SOUTHEASTERN EDDY COUNTY...MALAGA AND HIGHWAY 62/180 NEAR CARLSBAD
  SOUTHWESTERN LEA COUNTY...HIGHWAY 128
  

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS WITH LITTLE ADVANCE
WARNING. IF A TORNADO IS SPOTTED OR A TORNADO WARNING IS ISSUED...ACT
QUICKLY. MOVE TO A SAFE STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3241 10430 3200 10424 3205 10338 3255 10351

$$
1 follow-up statement
000 
WWUS54 KMAF 030411 RRA
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1110 PM CDT THU JUN 2 2005

NMC015-025-030445-
/O.CON.KMAF.SV.W.0112.000000T0000Z-050603T0445Z/
LEA-EDDY-
1010 PM MDT THU JUN 2 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1045 PM MDT FOR
SOUTHEASTERN EDDY AND SOUTHWESTERN LEA COUNTIES...

AT 1008 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL
AND DESTRUCTIVE WINDS.  THIS STORM WAS LOCATED 28 MILES SOUTHEAST 
OF MALAGA...OR 24 MILES NORTH OF MENTONE...MOVING NORTHEAST AT 25 
MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM 
INCLUDE...SOUTHERN LEA COUNTY SOUTH OF HIGHWAY 128.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM MDT FRIDAY MORNING FOR
SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3241 10430 3200 10424 3205 10338 3255 10351

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 8:42 PM MDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 2, 8:42 PM MDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
942 PM CDT THU JUN 2 2005

.UPDATE...
IMPRESSIVE SYSTEM NOW COMING OUT OF NORTHERN CHIHUAHUA WILL ACT UPON
A MOIST AND UNSTABLE AIRMASS TO PRODUCE SEVERE CONVECTION TONIGHT ACROSS
THE ENTIRE CWFA.  SCATTERED SUPERCELLS SHOULD MORPH INTO A LINEAR MCS
AS COLD POOLS CONSOLIDATE BENEATH RESPECTABLE DEEP LAYER SHEAR.

AM UPDATING GRIDS RAISE POP AND QPF SUBSTANTIALLY.  TEXT PRODUCTS OUT
SOON.

&&

.PREV DISCUSSION... /ISSUED 311 PM CDT THU JUN 2 2005/

SHORT TERM...
SURFACE DEW POINTS CONTINUE TO FALL ACROSS PORTIONS OF WEST TEXAS
AND SOUTHEAST NEW MEXICO THIS AFTERNOON. THE MOST NOTABLE DROP IN
DEW POINTS ENDING 19Z HAS BEEN ACROSS THE UPPER TRANS PECOS REGION
AND INTO SOUTHEAST NEW MEXICO. THE DRYLINE IS BECOMING A LITTLE MORE
APPARENT ACROSS THE REGION...WITH SAID FEATURE ROUGHLY ALONG A
KCNM-KINK-KMRF LINE AT 19Z. WATER VAPOR IMAGERY LOOP CONTINUES TO
SHOW A CLOSED LOW TRANSLATING EAST OVER THE NORTHERN BAJA
PENINSULA/GULF OF CALIFORNIA...WITH SUBTROPICAL CIRRUS SHIELD AHEAD
OF THIS FEATURE ENCOMPASSING ALL OF WEST TEXAS AND SOUTHEAST NEW
MEXICO.

THE 18Z KMAF SOUNDING...WHICH COMPARES RELATIVELY WELL WITH THE
NAM-BUFR FORECAST SOUNDING...DOES SHOW AN INVERSION IN THE 850-800MB
LAYER. THIS INVERSION IS CERTAINLY BREAKABLE WITH A FEW DEGREES OF
HEATING. WE BELIEVE THE MID-LEVEL TEMPERATURES WILL CONTINUE TO WARM
THIS AFTERNOON AND THUS PROVIDE A CAPPING INVERSION TO LIMIT
THUNDERSTORM DEVELOPMENT. HOWEVER...WITH STRONG AFTERNOON HEATING
ACROSS THE AREA...THE AIRMASS EAST OF THE DRYLINE WILL BE VERY
UNSTABLE...PARTICULARLY ALONG AND EAST OF A PANTHER JUNCTION TO FORT
STOCKTON TO BIG SPRING LINE. THE CURRENT FORECAST HAS THIS COVERED
AND OVERALL...LITTLE CHANGES WERE MADE TO THE EVENING FORECAST.

CONDITIONS STILL APPEAR FAVORABLE AFTER MIDNIGHT FOR A ROUND OF
SEVERE WEATHER AS LARGE SCALE FORCING INCREASES OVER THE AREA IN
ADVANCE OF THE ABOVE MENTIONED CLOSED LOW. SURFACE PRESSURE FALLS
ARE TAKING PLACE ACROSS EASTERN NEW MEXICO AND THIS WILL ALLOW THE
DRYLINE TO QUICKLY RETREAT WESTWARD BEGINNING LATE THIS AFTERNOON
AND EVENING. MID-LEVEL COOLING WILL SERVE TO STEEPEN LAPSE RATES
FURTHER AS SHEAR PROFILES BECOME FAVORABLE FOR A LINEAR COMPLEX OF
STORMS TO MOVE ACROSS THE TRANS PECOS...PERMIAN BASIN AND WESTERN
LOW ROLLING PLAINS TONIGHT. DAMAGING WINDS AND LARGE HAIL WILL BE
THE PRIMARY CONCERNS.

LONG TERM...
THE LAST COUPLE MODEL RUNS HAVE COME CLOSER TOGETHER ON THE TIMING OF
A MID LEVEL SHORTWAVE INTO OUR FORECAST AREA ON FRIDAY.  I CURRENTLY
FAVOR THE SLIGHTLY SLOWER NAM SOLUTION.  THIS SHORTWAVE...CURRENTLY
CROSSING THE BAY OF CALIFORNIA SHOULD MOVE ACROSS NORTHERN MEXICO...
REACHING FAR WEST TEXAS BY AROUND 12Z EARLY TOMORROW MORNING...
THEN MOVE ACROSS THE COUNTY WARNING AREA BY EARLY AFTERNOON.

AHEAD OF THIS SYSTEM...MID LEVEL COOLING WILL ALLOW FOR THE CAP TO
ERODE...WITH THUNDERSTORMS EXPECTED TO DEVELOP ALONG AND EAST OF THE
DRYLINE...FROM LEA COUNTY TO CENTRAL BREWSTER COUNTY.  WITH CAPE
VALUES EXPECTED TO BE IN THE 1500 TO 2500 J/KG RANGE EAST OF THE
DRYLINE OVERNIGHT AND LIFTED INDICES AROUND -4 TO -6...EXPECT THAT
THUNDERSTORMS WILL REACH SEVERE LEVELS OVERNIGHT AND THEN SPREAD
EASTWARD ACROSS THE REMAINDER OF THE CWA FRIDAY MORNING AND FRIDAY
AFTERNOON.

WHILE THE MAIN THREAT STILL APPEARS TO BE LARGE HAIL...0-6 KM SHEAR
AND BRN SHEAR VALUES SUPPORT SUPERCELL DEVELOPMENT...WOULD NOT RULE
OUT THE POSSIBILITY OF ISOLATED TORNADOES OVERNIGHT.

BASED ON CURRENT DEW POINT TRENDS...THE NAM CONTINUES TO OVERDUE
THE LOW LEVEL MOISTURE...WHICH CAUSES PROGGED NAM CAPE VALUES TO
EXCEED 5000 J/KG IN SOME LOCATIONS OVERNIGHT.  THE GFS LOOKS TO BE
DOING A MUCH BETTER JOB WITH THIS MOISTURE (SLIGHTLY LOWER
DEWPOINTS)...AND FAVOR ITS MODERATE INSTABILITY SOLUTION.
HOWEVER...THE NAM SOLUTION FOR THE TIMING OF THE SHORTWAVE STILL
LOOKS ON TRACK.

SOUTHWEST FLOW ALOFT THROUGH LATE NEXT WEEK WILL RESULT IN A SERIES
MID LEVEL SHORT WAVES MOVING ACROSS THE AREA.  THIS WILL ALLOW A
SURFACE TROUGH AND THE DRYLINE TO REMAIN OVER THE AREA...WITH
MOISTURE OCCASIONALLY BEING PULLED BACK TOWARDS THE MOUNTAINS IN
ADVANCE OF ADVANCING SHORTWAVES.  THE CURRENT FORECAST ALREADY
TRENDS THAT DIRECTION.

OVERALL...WILL MAKE MINOR ADJUSTMENTS TO THE CURRENT FORECASTS...
PRIMARILY TO THE DEW POINT AND TEMPERATURE GRIDS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

01/70
Hazardous weather outlook, Jun 2, 8:51 PM MDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
951 PM CDT THU JUN 2 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-040251-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
951 PM CDT THU JUN 2 2005 (851 PM MDT THU JUN 2 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
THUNDERSTORMS...SOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES...ARE POSSIBLE OVERNIGHT ACROSS ALL OF WEST
TEXAS AND SOUTHEASTERN NEW MEXICO.  LOCALLY HEAVY RAINFALL WILL
CREATE LOCALIZED FLASH FLOODING...ESPECIALLY IN URBAN AREAS AND
IN LOW LYING AREAS.  NEARLY CONTINUOUS CLOUD-TO-GROUND LIGHTNING
CAN ALSO BE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
EARLY FRIDAY MORNING...SCATTERED THUNDERSTORMS ARE EXPECTED TO BE
ONGOING ALONG AND EAST OF THE DRYLINE LOCATED FROM LEA COUNTY NEW
MEXICO TO FORT STOCKTON TO EASTERN BREWSTER COUNTY.

WITH MODERATE ATMOSPHERIC INSTABILITY AND ABUNDANT AMOUNTS OF LOW
LEVEL MOISTURE IN PLACE...THESE THUNDERSTORMS ARE EXPECTED TO REACH
SEVERE LEVELS WITH THE MAIN THREATS BEING LARGE HAIL AND HIGH
WINDS.  AN ISOLATED TORNADO IS ALSO POSSIBLE.

ISOLATED TO SCATTERED THUNDERSTORMS ALONG AND AHEAD OF THE DRYLINE
SATURDAY THROUGH NEXT THURSDAY WILL PROVIDE A CHANCE FOR SEVERE
THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 2, 6:47 PM MDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
747 PM CDT THU JUN 2 2005

TXZ058-074-030130-
DAVIS/APACHE MOUNTAINS AREA TX-REEVES COUNTY AND UPPER TRANS PECOS
TX-
747 PM CDT THU JUN 2 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL REEVES AND NORTH
CENTRAL JEFF DAVIS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 20 MILES SOUTHWEST OF TOYAH AT 747
PM CDT...MOVING NORTHEAST AT 35 MPH.  THIS STORM WILL TRACK ALONG AND
JUST SOUTH OF INTERSTATE 20 FROM MILE MARKER 5 TO MILE MARKER 45.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN CENTRAL REEVES AND NORTH CENTRAL JEFF DAVIS COUNTIES SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Jun 2, 8:48 PM MDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
948 PM CDT THU JUN 2 2005

TXZ057-058-074-075-080-030330-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-PECOS-
REEVES COUNTY AND UPPER TRANS PECOS-VAN HORN AND HIGHWAY 54 CORRIDOR-
948 PM CDT THU JUN 2 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WESTERN CULBERSON COUNTY AND
EASTERN REEVES COUNTY...

AS OF 945 PM CDT...A LINE OF STRONG THUNDERSTORMS HAVE CURRENTLY
DEVELOPED OVER RURAL AREAS OF EASTERN CULBERSON COUNTY AND WESTERN
REEVES COUNTY.  THESE STORMS ARE CAPABLE OF PRODUCING UP TO DIME
SIZE HAIL AND 50 MPH WINDS.  IN ADDITION...VERY HEAVY RAINS ARE
POSSIBLE.

MOTORISTS AND RESIDENTS ARE URGED TO STAY ALERT TO THE LATEST
STATEMENTS AND WARNINGS.  IF YOU SEE FLOODED ROADWAYS....TURN
AROUND.  DON/T DROWN.

02
Special weather statement, Jun 2, 9:27 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1027 PM CDT THU JUN 2 2005

TXZ079>081-030400-
BIG BEND AREA TX-MARFA PLATEAU TX-PRESIDIO VALLEY TX-
1027 PM CDT THU JUN 2 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR BREWSTER...PRESIDIO AND WESTERN
JEFF DAVIS COUNTIES.

A TORNADO WATCH CONTINUES UNTIL 4 AM CDT.

A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHEAST OF PERSIMMON GAP
AT 1027 PM CDT...MOVING NORTHEAST AT 40 MPH. THIS STORM IS ALREADY
CAPABLE OF PRODUCING PEA SIZED HAIL... DEADLY LIGHTNING AND HEAVY
RAIN. FURTHER INTENSIFICATION IS LIKELY.

OTHER SCATTERED THUNDERSTORMS WERE RAPIDLY DEVELOPING OVER THE MARFA
PLATEAU AND DAVIS MOUNTAINS SOUTHWARD TO THE BIG BEND REGION. THE
RISK OF SEVERE THUNDERSTORMS AND POSSIBLY TORNADOES THROUGH THE
EVENING AND EARLY MORNING IS EXPECTED TO INCREASE. PLEASE STAY APPRISED OF
THIS DEVELOPING WEATHER SITUATION.

05

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 10:17 PM MDTSevere Thunderstorm WarningMAFLea58 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.